Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 63, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2016, 1:27 PM CDT for Marshall County, Woodford County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2016, 1:27 PM CDT (18:27 UTC)
- Expired
- May 31, 2016, 2:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marshall County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
670
WUUS53 KILX 311827
SVRILX
ILC123-203-311900-
/O.NEW.KILX.SV.W.0063.160531T1827Z-160531T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
127 PM CDT TUE MAY 31 2016
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL WOODFORD COUNTY IN CENTRAL ILLINOIS...
EASTERN MARSHALL COUNTY IN CENTRAL ILLINOIS...
* UNTIL 200 PM CDT
* AT 127 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VARNA...OR 11
MILES EAST OF LACON...MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TOLUCA...WENONA...VARNA...LA ROSE AND PATTONSBURG.
THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 35 AND 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.
&&
LAT...LON 4107 8904 4102 8905 4093 8913 4092 8928
4110 8928 4110 8905
TIME...MOT...LOC 1827Z 196DEG 21KT 4104 8918
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
GEELHART3 follow-up statements
640
WWUS53 KILX 311836
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
136 PM CDT TUE MAY 31 2016
ILC203-311844-
/O.CAN.KILX.SV.W.0063.000000T0000Z-160531T1900Z/
WOODFORD-
136 PM CDT TUE MAY 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WOODFORD COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4107 8904 4102 8905 4093 8913 4094 8928
4110 8928 4110 8905
TIME...MOT...LOC 1834Z 196DEG 21KT 4108 8916
$$
ILC123-311900-
/O.CON.KILX.SV.W.0063.000000T0000Z-160531T1900Z/
MARSHALL-
136 PM CDT TUE MAY 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EASTERN MARSHALL COUNTY...
AT 134 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED FROM 3 MILES SOUTH
OF VARNA TO 3 MILES EAST OF VARNA...MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TOLUCA...WENONA...VARNA...LA ROSE AND PATTONSBURG.
THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 35 AND 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LINCOLN.
&&
LAT...LON 4107 8904 4102 8905 4093 8913 4094 8928
4110 8928 4110 8905
TIME...MOT...LOC 1834Z 196DEG 21KT 4108 8916
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
GEELHART041
WWUS53 KILX 311850
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
150 PM CDT TUE MAY 31 2016
ILC123-311900-
/O.CON.KILX.SV.W.0063.000000T0000Z-160531T1900Z/
MARSHALL-
150 PM CDT TUE MAY 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN MARSHALL COUNTY...
AT 149 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH
OF VARNA...MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN MARSHALL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LINCOLN.
&&
LAT...LON 4107 8904 4104 8914 4104 8928 4110 8928
4110 8905
TIME...MOT...LOC 1849Z 183DEG 21KT 4110 8919
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
GEELHART153
WWUS53 KILX 311859
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
159 PM CDT TUE MAY 31 2016
ILC123-311909-
/O.EXP.KILX.SV.W.0063.000000T0000Z-160531T1900Z/
MARSHALL-
159 PM CDT TUE MAY 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
WILL EXPIRE AT 200 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
LINCOLN.
LAT...LON 4107 8904 4104 8914 4104 8928 4110 8928
4110 8905
TIME...MOT...LOC 1857Z 196DEG 21KT 4110 8919
$$
GEELHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:31 PM CDT, 56 minutes earlier.
Area forecast discussion, May 31, 12:31 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1231 PM CDT TUE MAY 31 2016 .UPDATE... Issued at 948 AM CDT Tue May 31 2016 Remnants of the Missouri MCV located between Springfield and St. Louis late this morning per water vapor imagery. Cluster of showers and scattered thunderstorms accompanying it, with some heavier rains in southeast Morgan County. Earlier storms further north have produced 1/2 to 1 inch of rain in parts of Woodford and Marshall Counties. Latest HRRR has been trending to fill in these two areas with time during the late morning, with some breaks in the afternoon across the western CWA until convection starts to increase ahead of the cold front. Have made some updates to the hourly PoP's to account for the HRRR trends, although the overall values did not change too much. Temperatures are going to be rather tricky today with the convection. 9:30 am observation from Litchfield, under the MCV/storm cluster, showed temperatures had dropped down to 64 degrees, but some lower 80s are already showing up in the far eastern CWA, especially south of I-70 where skies have been partly to mostly sunny. Updated the hourly temperatures and incorporated the HRRR trends, which shows some decrease for the first couple hours once the rain starts, then a late rebound across the western CWA. Areas near the Indiana border least likely to be affected, and kept afternoon temperatures generally in the 85-87 degree range. Updated zones/grids have been sent. && .SHORT TERM...(Today) ISSUED AT 328 AM CDT Tue May 31 2016 Remnant MCV over south central Missouri will migrate slowly northeast today and bring our area more cloud cover than what we saw yesterday along with scattered showers and thunderstorms. Already seeing some isolated convection developing just to our north with radar mosaics to our south indicating an area of mostly showers moving northeast out of Missouri. Forecast soundings today very similar to what we saw yesterday with 0-6km shear not much more than 20 kts with mixed layer capes up to 1500 j/kg and poor 700-500 mb lapse rates. The wind profile today once again looking more like the middle of July, as the steering flow will be around 10 kts, suggesting any storm that does develop will be slow moving and capable of producing heavy rainfall in a short period of time, but very localized in nature. Temperatures may be a degree or two cooler than what we saw yesterday with the increase in cloud cover, but forecast soundings indicate that if we experience any significant breaks in the clouds today, the temperature will have little problem getting into at least the mid 80s. .LONG TERM...(Tonight through Monday) ISSUED AT 328 AM CDT Tue May 31 2016 Still a bit of a summery pattern and warm for the first part of the week. Showers/thunderstorm chances increasing with proximity to approaching boundary from the west as another low digs in over the Northern Plains and drags a front through the Midwest. Models have been increasingly consistent with handling the boundary...but the precip timing with the smaller showers out ahead of the system tonight remains a bit loose. Considering current situation is not necessarily handled well, this evening will be influenced by mesoscale features, but have left pops highest in the west with the approach of the sfc trof. Temperatures remain warm through the forecast. A few degrees cooler behind the boundary, but not by much and not for long...as southerly flow at the sfc reestablishes and sets up WAA briefly going into next weekend. That being said, Wed high temperatures are going to be partially dependent on breaks in the clouds and how quickly they can climb before rain dominates the region. Plenty of warm air lending itself to moderately unstable air to work with the thunderstorms on Wed/Wed night...but weak flow pattern aloft will limit the shear available for severe weather development. On the other side of the boundary...warm air remains...and a loose height gradient and weak flow aloft until the next low digs in over the Northern Rockies. The surface low developing over the Upper Midwest and into the Great Lakes moving across the country in concert with another surface low developing over the Gulf Coast. The upper trof and surface feature dragging through the region alerting a pattern shift and models will likely remain split between filling in with precip across ILX... or putting Central Illinois between the two more favored regions for precip. Most of Thursday and Friday remain dry in the forecast until that system encroaches on the region and pops begin to increase through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1231 PM CDT Tue May 31 2016 Pronounced outflow boundary just went through KBMI and will be at KCMI by 1830Z, producing a wind shift and gusts of 15-20 knots for about an hour, before winds revert to the south again. Afternoon TAF forecast is filled with scattered convection in an environment that favors random development and collapse of thunderstorms, so will only cover it with VCTS initially and then update once any short-term trends can be inferred at any given site. Convection should diminish to scattered showers this evening. Additional thunderstorms possible late in the night, as a cold front moves in from the west. Additional storms possible Wednesday morning as the front moves through, with the expected location of the front near or just west of a KBMI-KSPI line at 18Z Wednesday. && .ILX Watches/Warnings/Advisories... NONE. && UPDATE...Geelhart SHORT TERM...Smith LONG TERM...HJS AVIATION...Geelhart
Hazardous weather outlook, May 31, 11:34 AM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1134 AM CDT TUE MAY 31 2016 ILZ027>031-036>038-040>043-047>053-011100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 1134 AM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...THOUGH A FEW THUNDERSTORMS MAY BE STRONG OR BRIEFLY SEVERE...CAPABLE OF PRODUCING STRONG WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL PUSH ACROSS THE AREA ON WEDNESDAY...BRINGING A BETTER CHANCE FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WEDNESDAY INTO WEDNESDAY EVENING. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...HOWEVER...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. ILZ044>046-054>057-061-011100- CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION- 1134 AM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT... WITH AREAS WEST OF I-57 SEEING A BETTER CHANCE OF STORMS. SEVERE WEATHER IS NOT EXPECTED...THOUGH A FEW THUNDERSTORMS COULD BE STRONG WITH SMALL HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL PUSH ACROSS THE AREA ON WEDNESDAY BRINGING A BETTER CHANCE FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WEDNESDAY INTO WEDNESDAY NIGHT. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...HOWEVER A FEW STORMS MAY BE STRONG TO BRIEFLY SEVERE...CAPABLE OF PRODUCING STRONG WINDS...HAIL...HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-011100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1134 AM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL SLOWLY PUSH ACROSS THE AREA LATER WEDNESDAY INTO WEDNESDAY NIGHT...BRINGING A BETTER CHANCE FOR MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH EARLY THURSDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED. ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. GEELHART
In the hours before
Local storm report, May 31, 1:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
106 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM TSTM WND DMG 2 N SPRINGFIELD 39.81N 89.65W
05/31/2016 SANGAMON IL PUBLIC
LARGE TREE BRANCH BROKEN OFF AT ENOS PARK.
RELAYED VIA TWITTER.
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:21 PM CDT | Special Weather Statement | ILX | Champaign | 24 min |
| May 30, 7:47 PM CDT | Special Weather Statement | ILX | Champaign | 13 min |
| May 31, 5:15 PM CDT | Flash Flood Warning | ILX | Champaign | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.